Breathing and Tip Problems After Rhinoplasty
- Asked by Agatha in France
- 4 years ago
I had a septoplasty and Rhinoplasty around over a month ago. I went to the doctor especially because I couldn’t breathe very well, and because I was there, I decided to ask the surgeon to remove the hump I had on my nose. I had an open rhinoplasty and after removing the cast 7 days later, the doctor saw that I had a big hematoma on the right side. He said that during the surgery on that side, I bled a little more, but not to worry because it will go down.
I think the profile looks great, but the problem is from the front. The nose tip goes a little (more) to the left. I know my nostrils look different, but I don’t understand why the tip of the nose goes to the left. Is it because of the swelling/hematoma? Will the bridge of the nose narrow in the future? Also, I still can’t breathe through my right nostril. Some air goes in and comes out but when I look inside everything looks “glued”; I tried using salt water but, it didn't help. I can breathe better if I use nasal spray, but I try not to use so much because I was dependent on it for a couple of years some time ago.
Still too early: Give it some more time
You are only a month out and this is too early too draw any final conclusions.
Scarring can take six weeks to develop and another 6 weeks to settle down.
We generally don't take our postoperative photos of noses until 6 months and many recommend a year in order to assess the final results of surgery.
Also breathing can be affected by the swelling which occurs during this period as well. This may have been aggravated by the hematoma but gives this time to resolve.
I know it is difficult to e patient but it is better that you wait at least 3 months and preferably 6 months before you draw any conclusions.
Generallly, we don't worry as much about dependence upon saline nasal spray as we do about addiction/dependence on nasal decongestants especially Afrin type products which can cause rebound swelling
You may want to ask your physician about steroid nasal sprays to decrease intranasal swelling/scarring. Some physicians also use steroid injections to decrease or soften scarring. Physicians vary on their opinions about this and you can experience other unwanted side effects.
The fact that you can breathe better with saline spray is a good sign. If it were a rigid scar, it is less likely that it would improve with saline spray. You may find that breathing in water vapor through a vaporizer or in a steam shower will also provide you with improvement.
Its a little early to tell what is going to happen
Sometimes, when you have more oozing on one side it will be more swollen and cause the nose to look asymmetric which will resolve in a few months. You will continue to change for the first 6 months to a year. Your doctor will know best what it will likely look like.
Depending on what was done, the tip will likely get more and more refined and look better and better. The breathing can be due to swelling in this early period. Because your tip looks like it goes to the right, it is possible that this is due to a structural issue and that your tip is going to the left which will impinge sometimes the airway on the right side. This may require a revision but it may be too early to tell.
I would discuss this with your doctor and have him look at it. The only way to tell is for me to really look at it in person as well. Don't worry, all will be well. You can easily revise these things often times.
Cortisone nasal spray may help with breathing.
It appears that after your rhinoplasty you had a hematoma and are experiencing healing asymmetries in your nose. The hematoma itself can create more scar tissue and can give an asymmetric contraction of the nose, which will give the appearance of a twisted nose. Do not use Afrin nasal spray in the nose to try to breathe as you may become addicted to that. Prescription cortisone nasal sprays are a better option for the patient if they are having breathing problems out of the nose.
Recent Rhinoplasty Reviews
Rhinoplasty and breathing problems
Thanks for your question and follow-up comments.
It is good to see you're getting some improvement in inhalation at three months. As you can see time can be an important factor with rhinoplasty.
Has the tip deviation improved?
The problem with inhalation can come from residual internal swelling. You may want to ask your surgeon (if you don't know) if he did any work with your turbinates or if on re-examination he discovered the turbinates to be prominent.
Another important test to perform to assess inspiration difficulty is a test called the cottle test.
You can perform this yourself. Place your index finger at the side of the of your nose on your cheek just above your nostril. Gently pull laterally and see if your breathing improves. If it does you may have "internal valve collapse" which likely was not caused by the surgery but always existed. There are surgical techniques to fix this.
I hope this helps.
Time for a follow up visit.
The nose shape will change greatly over time (up to two years). The tip deflection may self correct or you may need a secondary procedure, but time will tell (usually after a year). The photos you post show a pretty good result however.
The breathing problem is a more pressing issue, as I know that this is uncomfortable. I would recommend that you go in for a visit, and have your doctor examine the interior structures of your nose. The "glued in" stuff should be evaluated, possibly removed (not that bad). You may also breath better. The septum and other areas should be evaluated and treated as needed.
It is too soon to really evaluate your complaints. FIrst asymmetry is normal. There will always be a slight tip deflection to one side. Second, swelling internally is common, and airway changes should get better once the swelling improves.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.